*Year 4, Medical Student, ANU
Acquired factor VIII inhibitor disease is a rare and serious cause of life and limb threatening haemorrhage. This is a case report of a 65 year old man with a history of a prolonged inhibitor disease course, and the trials and tribulations of managing other co-existing medical problems in conjunction with this condition.
A 65 year old man presented to a rural hospital with a background of acquired factor VIII inhibitors with a seven day history of an uncomplicated irreducible peri-umbilical hernia. He was transferred to a major tertiary hospital for surgical management and observation. At presentation the patient’s Acquired Partial Thromboplastin Time (APTT) was 45, and his Inhibitor assay was 2 BU/mL. The patient received factor VIII infusions prior to surgery. A superficial onlay mesh hernia repair was performed to minimise blood loss intraoperatively. The hernia contained only omentum. Following surgery, the patient received continuous FVIII infusions (in conjunction with pre-existing prednisolone therapy) for five days post-op without complications.
History of diagnosis of acquired factor VIII inhibitor
Three years prior to the aforementioned hernia presentation, the patient presented to a rural hospital feeling generally unwell, and was diagnosed with bilateral pneumonia with clinical antibiotic resistance. The patient required three weeks as an inpatient. Shortly afterwards, he was sent for lung biopsies as the infection was unremitting. The biopsy procedure resulted in a >3-4Lblood loss four hours post-operatively, and the patient had to be returned to theatre for surgical repair in conjunction with 3-4L of packed red blood cells. At this time he was discovered to have bilateral haemothoracices and required ICU admission.
There was no previous or family history of easy bruising, epistaxis or bleeding disorders. Spontaneous ecchymoses occurred for two to three months after this admission. A diagnosis of an acquired factor VIII inhibitor was given a year later in the outpatient setting. Since diagnosis, the patient was treated with oral prednisolone continuously, with doses ranging from 5-150 mg daily. Dosing was titrated according to APTT and factor VIII levels, monitored by the local general practitioner in conjunction with specialist review. The patient was unable to be weaned, suffering relapses when steroid dosing was dropped below 7.5mg daily. As a consequence of prolonged corticosteroid use, this patient suffered several side effects including; bilateral cataracts, significant weight gain and cushingoid appearance with typical facies.
Acquired Factor VIII deficiency
The acquisition of a factor VIII inhibitor, in the absence of haemophilia A, is a rare disease that generally occurs in adults1. As compared with haemophilia A patients, who can develop an alloantibody to synthetic or donor blood products, patients with Acquired factor VIII deficiency generally have an absence of haematological disease prior to diagnosis. Disease incidence in the non-haemophiliac population is quoted between 1 and 4 cases per million per year1. However patients with factor VIII inhibitors are at risk of severe bleeding episodes, attributing to the significant mortality and morbidity of the disease state. Mortality rates vary from 7.9% to 22%2, usually from a significant life-threatening bleed within weeks of diagnosis or acquisition of the inhibitor. Age distribution has bimodal peaks, the first of which is 20-30 year old females with postpartum inhibitors (within three months of delivery) and the second peak has no sex predominance occurring between 68 to 80 years2.
Acquired Factor VIII inhibitors, or acquired haemophilia A, is an auto-immune phenomenon where autoantibodies are mounted to a domain on the factor VIII protein, preventing or reducing the avidity of the protein to bind to its cofactors, factor X, factor IXa and vonWillebrand factor1. The aetiology is varied, and up to 50% of cases are still considered to be idiopathic1. Many conditions have been associated with the production of factor VIII autoantibodies; these include pregnancy, other autoimmune diseases such as systemic lupus erythematosus, inflammatory bowel disease, diabetes, acute hepatitis B & C and varied malignant conditions2. The presentation of Acquired factor VIII deficiency/inhibitor is incongruent to the presentation of haemophilia A. The differences in presentation are namely the early age of onset and spontaneous haemoarthroses that are pathognomonic of congenital haemophilia, but are quite rare in acquired disease.
The natural history of acquired factor VIII inhibitors is varied. According to a South Australian retrospective case series up to 54% of patients required haemostatic agents following a severe bleed that was life or limb threatening, while one patient had spontaneous remission, and when treated there was an 83% response rate with 33% relapsing3. There are two mainstays of treatment; the management of acute bleeds and complications thereof, and inducing remission via an immunosuppressant. Current management of acute bleeds is to ascertain hemostasis via porcine factor VIII and recombinant factor VIIa. Plasmaphoresis can be performed for patients with high titres of inhibitor in conjunction with haemostatic agents4. Varied immunosuppressants have been used for induction of remission, of which cyclophosphomide and prednisolone, alone or in combination are the most commonly recommended agents for the duration of at least five weeks. However, many reports have noted neutropenic-related infections and deaths from the use of cyclophosphomide in elderly patients. Other treatment options include high dose immunoglobulins and immune tolerance protocols.
Inhibitor activity can be assessed in a few ways; the first being regular activated partial thromboplastin time or APTT. The Bethesda assay is ‘based on the inability of normal plasma (in a 50:50 mixture) to correct prolonged APTT (or PT) of patient (test) plasma5. These are the two mainstays of monitoring and therapeutic assessment.
The case at hand
Overall, this case more or less has a happy ending; the patient presented, he was seen, and the problem was rectified. Case reports generally do not report successful management; however there were some interesting aspects to this case worth sharing. The patient had a prolonged disease course with several relapses seen with acute elevations in APTT levels, requiring increasing prednisolone doses. Due to prolonged steroid use, the patient experienced several side effects. As prescribing doctors, we must consider the benefit risk ratio, and weigh whether the side effects of steroid use are amenable to the natural history of the disease. The median time for spontaneous recovery of Acquired factor VIII deficiency is reported to be 14 months; this patient had a prolonged disease course requiring steroids to prevent life-threatening haemorrhage. This raises the issue; at which point does this disease require adjunctive or an alternative therapy? A long course of steroids, high or low dose, is generally not preferable due to its side-effect profile. How long should we prescribe steroids before considering other options? This patient may be suitable for a different regime of immunosuppressant therapy, such as adjunctive cyclophosphomide, or may be amenable to a trial of tolerisation. As this is a rare disease, there are currently no guidelines to form a reference. The second point of interest are the events preceding the diagnosis of his coagulopathy; a severe pulmonary infection. The concept of antigenic mimicry precipitating autoimmune diseases is not a new one, but it is rare that we see an autoantibody to a coagulation factor in the absence of repeated stimuli (as is the case of alloantibodies in congenital Haemophilia A). A high proportion of idiopathic disease appears to be precipitated by a preceding infection, and this patient’s disease most likely falls into this category. The time course between infection and post-operative haemorrhage (three weeks) was enough to allow sufficient IgG titres to mount with adequate affinity and avidity. Whilst there is little substantiating evidence to support this theory, many other case reports have inferred similar findings of preceding infections1.